Here are no permanent side effects of hair transplant. However, there are some temporary effects of the surgery that gradually fade away after surgery. The most commonly experienced are:
- Swelling of the face and under the eyes: This happens in about 10-30% of the patients. It lasts about 3-5 days after the surgery. It can be reduced by applying ice bag on the forehead for the first 3 days after surgery. Additionally, you need to sleep facing upwards for the first 5 days after surgery.
- Pain and itchiness in the donor area: Some patients experience pain or discomfort in the donor area 1-2 week after surgery. You can take pain killers as prescribed by the doctor. For itchiness, you can take antihistamine tablets as prescribed by your doctor.
- Drying crusts: Crusts form on the recipient area during the first week after the operation. These crusts easily fall out by themselves with time. However you can soften them by applying olive oil in the area, and washing the hair after about half an hour.
- Dryness of the recipient area: Your doctor can prescribe a moisturizing spray which you can use to keep the recipient area moisturized..
- Redness of the recipient area: As the recipient area heals, it turns red and gradually goes back to its original color within the first 1-2 months.
- Shock loss: 1-2 months after the hair transplant surgery, you will lose your transplanted hair and probably some of your existing hair. Due to the stress from the surgery, your hair goes into the resting (telogen) phase. Telogen effluvium is when stress causes hair follicles to prematurely go into the resting phase.This is definitely not permanent. Hair starts growing back 2-3 months after surgery.
- Ingrown hair: When new hair starts growing after 2-3 months, patients observe tiny red pimple like bumps forming on the scalp. This is a result of dead skin clogging the hair follicle, thus the hair is forced to grow inwards under the skin causing the Ingrown hairs in some patients can be itchy and uncomfortable. Your doctor should prescribe some medication to treat this.
- Allergic reaction to Minoxidil or Rogaine: Skin rash and itching may occur in some patients. If this occurs, you should stop using the medication and observe if there any changes.